Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 187, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 4, 2004, 12:43 PM CDT for Pecos County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2004, 12:43 PM CDT (17:43 UTC)
- Expired
- Oct 4, 2004, 6:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 5.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1912 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 041745
FFWMAF
TXC371-042345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1243 PM CDT MON OCT 4 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS
* UNTIL 645 PM CDT
* AT 1239 PM CDT...THE PUBLIC REPORTED WATER RUNNING OVER FARM
TO MARKET ROAD 1901 EIGHT MILES SIX MILES NORTH OF BAKERSFIELD.
THUNDERSTORMS PRODUCING VERY HEAVY RAIN WERE LOCATED FROM 20
MILES SOUTH OF BAKERSFIELD TO NEAR SHEFFIELD...MOVING EAST AT
30 MPH.
* LOCATIONS IMPACTED INCLUDE...
SHEFFIELD...
FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.
MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3091 10245 3092 10189 3083 10183 3075 10183
3068 10180 3066 10213 3060 10215 3061 10236
3055 10238 3053 10241
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:38 AM CDT, 9 hours 5 minutes earlier.
Area forecast discussion, Oct 4, 3:38 AM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 338 AM CDT MON OCT 4 2004 .SHORT TERM... ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE OVER THE CWA EARLY THIS MORNING...BUT EXPECTING THIS TO CHANGE DURING THE DAY AS AT LEAST TWO SHORTWAVE TROUGHS IMPINGE UPON THE CWA TODAY AND TONIGHT. KMAF AND SURROUNDING RADARS INDICATING A WEAK BOUNDARY OVER THE NORTHERN CWA THIS MORNING...PROBABLY FROM CONVECTION YESTERDAY EVENING OVER NORTHERN NEW MEXICO AND THE TEXAS PANHANDLE. A COLD FRONT IS RESIDING A BIT FURTHER NORTH OVER EASTERN COLORADO...THE OKLAHOMA PANHANDLE...AND SOUTHERN KANSAS WITH MEAGER SURFACE PRESSURE RISES INDICATED BEHIND SAME. AFOREMENTIONED BOUNDARY WILL LIKELY PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT TODAY AS A SHORTWAVE OVER NEW MEXICO SHEARS EAST/ SOUTHEAST. ANY CONVECTION THAT DEVELOPS OVER THE NORTH/ NORTHEAST ZONES WILL PROBABLY BENEFIT FROM MARGINAL INSTABILITY AND EXITING RRQ OF 80 KT H25 JET. ANOTHER SHORTWAVE TROUGH IN THIS FAST FLOW ALOFT WILL APPROACH THE AREA FROM THE WEST. EXPECTING TO SEE SUNSHINE AGAIN OVER THE SOUTHWESTERN/WESTERN CWA AS THIS WAVE NEARS. THE INSTABILITY WHICH RESULTS WILL PROBABLY YIELD A FEW SEVERE STORMS AS 0 TO 6 KM BULK SHEAR IS PRETTY GOOD AGAIN TODAY. THINK THE WESTERN THIRD OF THE CWA WILL BE MOST SUSCEPTIBLE TO SEVERE TSRA AS FLOW WILL DIRECT STORMS EASTWARD INTO BETTER MOISTURE. ORGANIZED STORMS WILL PROBABLY PRODUCE LARGE HAIL AND DAMAGING WINDS... ESPECIALLY SINCE SUPERCELL TSRA COULD DEVELOP IN MODERATELY UNSTABLE ATMOSPHERE AND LAPSE RATES. PWATS OF ONE TO ONE AND A HALF INCHES WILL BE COMMON ACROSS THE CWA TODAY. FAST MOVING STORMS MAY LIMIT FLASH FLOODING...BUT CONSIDERING THE AMOUNT OF MOISTURE INVOLVED... EXPECT TO SEE SOME FLASH FLOODING...AGAIN WITH EMPHASIS OVER THE WESTERN THIRD OF THE CWA. INCIDENCE OF FLASH FLOODING LOOKS TOO ISOLATED FOR A FLASH FLOOD WATCH ATTM. TONIGHT...SOME SEVERE STORMS WILL PROBABLY STILL BE GOING. THE NEXT FRONTAL BOUNDARY WILL MOVE SOUTH INTO THE AREA. NOT CERTAIN WHERE IT WILL END UP DUE TO UNCERTAINTY OF PUSH BEHIND BOUNDARY. ANY OLD OUTFLOW BOUNDARIES AND ANY ONGOING CONVECTION OVER THE CWA WILL ALSO CONFUSE THE SURFACE FLOW. WILL DEFER DECISION TO ISSUE A FLASH FLOOD WATCH TO THE DAY SHIFT AS LOCATIONS TO BE ENCOMPASSED NOT QUITE CLEAR ENOUGH. WILL INSTEAD ISSUE ANOTHER SPECIAL WEATHER STATEMENT TO HIGHLIGHT THE POTENTIAL FOR FLASH FLOODING. .LONG TERM... STORMY WEATHER IS FORECAST TO CONTINUE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH MUCH OF THE WEEK. AN UPPER LEVEL TROUGH WILL PROGRESS EAST TOWARD THE GREAT BASIN TUESDAY. A COUPLE OF POTENT SHORTWAVES WILL EJECT OUT AHEAD OF THIS SYSTEM INTO THE FORECAST AREA TUESDAY AND TUESDAY NIGHT. THE GFS INDICATES THAT QUITE A BIT OF INSTABILITY WILL BE PRESENT OVER THE AREA...WITH 850 MB LI/S RANGING FROM -4 TO -7 C. IN ADDITION...DEEP LAYER SHEAR WILL ALSO INCREASE OVER THE AREA. THEREFORE...SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY INTO TUESDAY NIGHT. HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A CONCERN. WE HAVE INCLUDED HIGH END CHANCE TO LIKELY POPS OVER MOST OF THE FORECAST AREA TUESDAY AND TUESDAY NIGHT. THE UPPER TROUGH WILL PROGRESS SLOWLY EAST WEDNESDAY AND THURSDAY...WITH THE AXIS OF THE TROUGH IN THE VICINITY OF COLORADO AND NEW MEXICO BY LATE THURSDAY AFTERNOON. SEVERAL SHORTWAVES WILL CONTINUE TO TRANSLATE INTO THE FORECAST AREA OUT AHEAD OF THE TROUGH...WITH SCATTERED SHOWERS AND THUNDERSTORMS REMAINING A DECENT POSSIBILITY BOTH DAYS. AGAIN IT APPEARS THAT A HEAVY RAIN AND FLASH FLOODING POTENTIAL WILL REMAIN A POSSIBILITY THROUGH THURSDAY...AS PRECIPITABLE WATER VALUES REMAIN WELL ABOVE NORMAL. IN ADDITION...DEEP LAYER SHEAR AND INSTABILITY MAY SUPPORT ISOLATED SEVERE THUNDERSTORMS...AT LEAST THROUGH WEDNESDAY. FOR THE EXTENDED PERIOD...THE GFS MODEL FINALLY TAKES THE TROUGH EAST OF THE AREA LATE SATURDAY AFTERNOON. HOWEVER...IT IS INTERESTING TO NOTE THE ECMWF MODEL RUN ACTUALLY CUTS OFF A LOW ACROSS WEST TEXAS FRIDAY AND SATURDAY...WITH THE TROUGH REMAINING IN THE VICINITY ON SUNDAY. IF THIS OCCURS...THE WET PERIOD MAY LAST THROUGH THE NEXT 7 DAYS. FOR NOW HAVE TRENDED TOWARD THE GFS SOLUTION...WITH LOW POPS FRIDAY AND SATURDAY...AND A DRYING TREND ON SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 74 58 69 60 / 40 60 60 70 CARLSBAD NM 76 58 69 59 / 50 60 80 70 DRYDEN TX 79 62 75 63 / 20 40 50 60 FORT STOCKTON TX 78 60 73 61 / 30 50 60 60 GUADALUPE PASS TX 70 55 66 56 / 50 60 80 60 HOBBS NM 76 56 68 58 / 50 60 80 70 MARFA TX 77 50 73 52 / 30 50 60 60 MIDLAND INTL AIRPORT TX 75 59 70 60 / 40 60 70 70 ODESSA TX 76 60 70 60 / 40 60 70 70 WINK TX 80 59 73 62 / 40 50 70 70 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 67/21
Hazardous weather outlook, Oct 4, 4:52 AM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 452 AM CDT MON OCT 4 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-042200- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 452 AM CDT (352 AM MDT) MON OCT 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS THIS AFTERNOON AND EVENING. LOCATIONS GENERALLY ALONG AND WEST OF THE PECOS RIVER WILL BE MOST SUSCEPTIBLE TO SEVERE THUNDERSTORMS SINCE THE ATMOSPHERE WILL BE MORE UNSTABLE IN THESE AREAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. DUE TO THE PLENTIFUL AMOUNT OF MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS TOO. SOUTHEAST NEW MEXICO...PORTIONS OF THE PERMIAN BASIN...AND LOCATIONS WEST OF THE PECOS RIVER APPEAR TO BE MOST LIKELY TO RECEIVE HEAVY RAINFALL... AND POSSIBLY FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POSSIBILITY OF SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE OVER MOST OF THE AREA ON TUESDAY...AND POSSIBLY LAST THROUGH WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...IN ADDITION TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.
In the hours before
Special weather statement, Oct 4, 9:38 AM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 938 AM CDT MON OCT 4 2004 TXZ061-062-041545- ECTOR TX-MIDLAND TX- 938 AM CDT MON OCT 4 2004 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR ECTOR AND MIDLAND COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF ODESSA AT 938 AM CDT...MOVING EAST AT 35 MPH. ODESSA AND MIDLAND ARE IN THE PATH OF THIS STORM. HAIL TO THE SIZE OF MARBLES...WIND GUSTS TO 50 MPH...AND DEADLY LIGHTNING ARE POSSIBLE. RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR ARE LIKELY.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 7:19 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 56 min |
| Oct 4, 6:49 AM CDT | Severe Thunderstorm Warning | MAF | Reeves | 41 min |
| Oct 4, 6:59 AM CDT | Severe Thunderstorm Warning | MAF | Loving | 61 min |
| Oct 4, 8:05 AM CDT | Severe Thunderstorm Warning | MAF | Loving, Winkler | 55 min |
| Oct 4, 9:12 AM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
| Oct 4, 9:46 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 44 min |
| Oct 4, 9:59 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 61 min |
| Oct 4, 10:35 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 55 min |
| Oct 4, 2:14 PM CDT | Flash Flood Warning | MAF | Terrell | 6 hr |
| Oct 4, 4:04 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 56 min |
| Oct 4, 4:42 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 63 min |
| Oct 4, 5:06 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 54 min |
| Oct 4, 5:47 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 58 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.